Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 51, NWS Milwaukee, WI

July 19, 2020Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 19, 2020, 3:56 AM CDT for Sauk County, Wisconsin. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2020, 3:56 AM CDT (08:56 UTC)
Expired
Jul 19, 2020, 4:45 AM CDT
In force
49 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Sauk County, WI

The radar

The Milwaukee radar (KMKX), 117 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

329 
WUUS53 KMKX 190856
SVRMKX
WIC111-190945-
/O.NEW.KMKX.SV.W.0051.200719T0856Z-200719T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
356 AM CDT Sun Jul 19 2020

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Northern Sauk County in south central Wisconsin...

* Until 445 AM CDT.

* At 355 AM CDT, a severe thunderstorm was located near Reedsburg,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Baraboo, Reedsburg, Prairie Du Sac, Wisconsin Dells, Lake Delton,
  West Baraboo, Bluffview, North Freedom, Merrimac, La Valle, Rock
  Springs, Ironton and Devils Lake St Park.

This includes the following Locations Mirror Lake State Park and
Kilbourn Dam.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4364 9018 4364 8979 4360 8976 4360 8972
      4357 8973 4356 8960 4338 8960 4336 8965
      4336 8967 4332 8972 4329 8972 4327 8978
      4358 9023
TIME...MOT...LOC 0855Z 285DEG 28KT 4359 9004 

HAIL...0.88IN
WIND...60MPH
 
$$

BOXELL
1 follow-up statement
017 
WWUS53 KMKX 190921
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
421 AM CDT Sun Jul 19 2020

WIC111-190945-
/O.CON.KMKX.SV.W.0051.000000T0000Z-200719T0945Z/
Sauk WI-
421 AM CDT Sun Jul 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR NORTHEASTERN SAUK COUNTY...

At 420 AM CDT, a severe thunderstorm was located over Reedsburg,
moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Baraboo, Reedsburg, Prairie Du Sac, Wisconsin Dells, Lake Delton,
West Baraboo, Bluffview, North Freedom, Merrimac, Rock Springs and
Devils Lake St Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4364 8996 4364 8979 4360 8976 4360 8972
      4357 8973 4356 8960 4338 8960 4336 8965
      4336 8967 4332 8972 4329 8972 4327 8978
      4351 9012
TIME...MOT...LOC 0920Z 285DEG 30KT 4353 8997 

HAIL...1.00IN
WIND...60MPH
 
$$

BOXELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:33 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 19, 2:33 AM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
233 AM CDT Sun Jul 19 2020

.SHORT TERM...
Today through Tonight...Forecast Confidence: Medium.

An upper level trough and cold front are steadily moving eastward
across the northern plains early this morning. There is a severe
MCS currently over central Wisconsin this morning. With the
continued warm air advection and steady eastward movement of the
cold front, showers/storms are expected to develop and move
through southern Wisconsin yet this morning. The uncertainty with
this system remains with its timing. The movement of the cold
front and MCS has slowed down as it has moved eastward. These
showers and storms are expected to move into areas northwest of
Madison between 08Z and 10Z this morning. Despite the slower
arrival time of these storms they are expected to clear southern
Wisconsin around daybreak. The main hazards with these storms will
be damaging winds.

After the cold front has moved through this morning and the storms
have cleared southern Wisconsin, quite weather is expected to
return. Skies will beginning clearing late Sunday morning and
temperatures will climb back into the low to mid 80s.

.LONG TERM...
Monday through Tuesday…Forecast Confidence…Medium

Monday, we will start to see weak high pressure build in with a
rather short period of zonal UL flow through the day Monday. It will
be dry during the day. There may be a weak shortwave to the south
that could bring some showers Monday night, but that appears
unlikely at this point. Later Tuesday, an upper level shortwave will
likely push across northern Wisconsin likely being associated with a
weak surface low that could bring some showers and mostly weak
storms across the area late Tuesday in association with the front.
However, the forcing appears to be better further north closer to
the surface low and UL shortwave which could end up meaning southern
Wisconsin remains mostly dry. There is still some uncertainty given
plenty of low to mid level moisture over the region so if forcing is
strong enough along the front, we could see some showers/storms.

Wednesday through Saturday…Forecast Confidence…Medium

Behind the shortwave and surface low passing through northern
Wisconsin overnight Tuesday, a large scale ridge will drape
itself over the entire central US with fairly strong high pressure
building into the Great Lakes region. Although this ridge will
remain draped over the region for the period, a few embedded
shortwaves will be possible bringing small chances for showers and
storms on Thursday. The best chance appears to be Friday with
models suggesting a fairly strong UL shortwave pushing across
northern Wisconsin. Although the primary potential for
showers/storms look to be further north there is still uncertainty
in the track. Otherwise expect fairly nice temperatures to start
this period with some potential for a warm up as we head into the
weekend.

&&

.AVIATION(06Z TAFS)...
Thunderstorms are expected to move through southern Wisconsin
overnight tonight. A few of these storms could have the potential
to be severe. The winds will be gusty tonight as the low level jet
moves over the area. There is still some uncertainty with the
timing that these storms will move through southern Wisconsin this
evening.The storms are expected to arrive between midnight and
3am. The storms are expected to clear the east by around daybreak
Sunday. Once the storms have cleared, quiet weather is expected to
return.

&&

.MARINE...
A low pressure system is moving across Ontario early this
morning, with the associated cold front moving across Lake
Michigan Sunday morning. As the cold front passes winds will shift
from southwesterly to westerly and strong to severe storms will
sweep across the lake. These storms are expected to move eastward
out of the area by late Sunday morning. Quite weather and light
winds are then expected to return through Monday.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Today/Tonight and Aviation/Marine...Patterson
Monday through Saturday...ARK
Hazardous weather outlook, Jul 19, 2:38 AM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
238 AM CDT Sun Jul 19 2020

WIZ046-047-051-052-056>060-062>072-200745-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
238 AM CDT Sun Jul 19 2020

This Hazardous Weather Outlook is for portions of east
central Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

A broken line of strong to severe thunderstorms is expected to
move through the area this morning. Gusty winds and frequent
lighting will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm chances will return to the area later Monday night
into Tuesday, with periodic chances for storms continuing through
the remainder of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed overnight.

LMZ643>646-200745-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
238 AM CDT Sun Jul 19 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

A broken line of strong to severe thunderstorms is expected to
move through the area this morning. Gusty winds and frequent
lightning will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm chances will return to the area by Tuesday, with
periodic chances for storms through the end of the week.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-200745-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
238 AM CDT Sun Jul 19 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

A broken line of strong to severe thunderstorms is expected to
move through the region this morning. Gusty winds and frequent
lightning will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periodic chances for thunderstorms are expected from Tuesday
through the end of the week.

www.weather.gov/mkx

In the hours before

Special weather statement, Jul 19, 3:28 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
328 AM CDT Sun Jul 19 2020

WIZ046-047-190915-
Green Lake-Marquette-

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GREEN LAKE AND
MARQUETTE COUNTIES...

At 328 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles west of Lake Poygan to 7 miles
south of Adams. Movement was east at 45 mph.

Wind gusts up to 50 mph and penny size hail are possible with these
storms.

Locations impacted include...
Berlin, Montello, Markesan, Westfield, Princeton, Green Lake,
Lawrence, Packwaukee, Manchester, Mecan, Oxford, Endeavor, Neshkoro,
Kingston, Marquette, Glen Oak, Harrisville, Springfield Corners,
Dalton and Briggsville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4364 8889 4365 8960 4394 8960 4398 8948
      4398 8889
TIME...MOT...LOC 0828Z 286DEG 41KT 4413 8898 4385 8978

BOXELL

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:28 AM CDTSpecial Weather StatementMKXGreen Lake, Marquette47 min
Jul 19, 3:43 AM CDTSevere Thunderstorm WarningMKXColumbia, Green Lake, Marquette47 min
Jul 19, 4:24 AM CDTSevere Thunderstorm WarningMKXColumbia, Dodge, Fond du Lac, Green Lake, Marquette, Sauk51 min
Jul 19, 4:37 AM CDTSpecial Weather StatementMKXSheboygan38 min
Jul 19, 4:38 AM CDTSpecial Marine WarningMKX97 min
Jul 19, 4:44 AM CDTSevere Thunderstorm WarningMKXDodge, Fond du Lac, Ozaukee, Sheboygan, Washington31 min
Jul 19, 4:54 AM CDTSpecial Marine WarningMKX103 min
Jul 19, 5:17 AM CDTSpecial Weather StatementMKXJefferson, Ozaukee, Washington28 min
Jul 19, 5:18 AM CDTSpecial Weather StatementMKXColumbia27 min
Jul 19, 10:10 AM CDTSmall Craft AdvisoryMKX10 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.